Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking Alprazolam for depression and anxiety. Taken Effexor, Cymbalta, Lexapro. Safe to take Prozac?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
I have been fighting depression,anxiety for many years. I am taking .05 milligrams of alprazolam in morning and if get a panic attack I will also take that amount ,I also take 1 mg. aprazolam , 25 mg. seriquel to sleep. I have nervous legs. I have tried several antidepressants,Effexor, cymbalta, which caused me problems with my blood pressure and heart rate. Tried lexapro and migraines. Now they would like me to try Prozac 20 mg. I am scared but ,I am so depressed. I have been on depressants at least 8 years. I have been off for a month then tried lexapro and coul not take it. I do not know if I can continue to live with this depression. Do you think it will get better? Do you think it is safe to get on Prozac? What is happening to my brain while taking these antidepresants in the process? I also take 50 mg. atenolol for my blood pressure morning and evening. I am so confused.thank you.
Posted Fri, 16 Aug 2013 in Mental Health
Answered by Dr. Srikanth Reddy 32 minutes later
Thanks for using health care magic for posting your query.
I have gone through your account in detail and would like to know a few more details before I can comment.
1. Have yoh tried any psychotherapies like cbt before. If yes what was your experience.
2. Do you have any other health problems other than BP
3. What is your anxiety sysmptoms like?
Hope to hear from you soon.
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Follow-up: Taking Alprazolam for depression and anxiety. Taken Effexor, Cymbalta, Lexapro. Safe to take Prozac? 7 minutes later
Yes I have been seeing a thearipist off an on for many years. Anxiety, I get real nervous and have trouble doing normal task. My breathing is elevated and my chest gets real tight. My depression I cry and I am very sad and just go to bed. Just feel so unworthy and do not know what to do with myself.
The therapist has helped ,I see her faithfully once a month and may go two weeks if needed.just since I have been off my antidepressants I have fallen way down. But worried about my brain. Been on antidepressants for a long time.
Sorry , my diagnosis was major depression anxiety. I was a good teacher but had to leave the field because of my condition. I caught shingles a couple of times from the stress.
Answered by Dr. Srikanth Reddy 2 hours later
Thanks for all the details.
I understand that you are having a mixed anxiety depression and have panic attacks cause of the anxiety part. First of all I would like to help you with a myth that antidepressants are doing damage to your brain. Infact those patients who are having depression and do not take antidepressants have more damage to the brain. In other words antidepressants protect you from brain damage.
Treatment of mixed anxiety depression involves tryiing various antidepressants one after other. I understand that you have been tried on many different antidepressants , but still there are plnety of others which you are yet to try. Prozac is one such and will benefit you in your anxiety as well as depression. It doesnt have any major side-effects and most of the people taking prozac do not experience any side-effect.
You may try prozac along with the alprazolam and sessions of cognitive behavioural therapy with your therapies.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor